Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 20, NWS Memphis, TN

April 6, 2003Lee County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Apr 6, 2003, 10:59 AM CDT for Lee County, Arkansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2003, 10:59 AM CDT (15:59 UTC)
Expired
Apr 6, 2003, 11:30 AM CDT
In force
31 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Lee County, AR

The radar

The Little Rock radar (KLZK), 112 km from the middle of the area, began a volume at 16:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 4.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 535 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
535 m²/s²
0-3 km storm-relative helicity
736 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 061559
SVRMEM
ARC077-061630-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1058 AM CDT SUN APR 6 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEE COUNTY IN EASTERN ARKANSAS

* UNTIL 1130 AM CDT.

* AT 1055 AM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM 13
  MILES SOUTH OF GARRET GROVE...MOVING NORTHEAST AT 50 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 1130 AM CDT INCLUDE...
  GARRET GROVE...
  MORO...AUBREY...
  NEW SALEM...
  MARIANNA...
  HAYNES...
  BRICKEYS...

.HAIL UP TO THE SIZE OF NICKELS ARE POSSIBLE WITH THIS STORM. IF YOU ARE 
IN THE PATH OF THE STORM...MOVE INDOORS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3462 9129 3451 9111 3490 9047 3491 9104

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 9:45 AM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Apr 6, 9:45 AM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
945 AM CDT SUN APR 6 2003

A WARM FRONT OVER CNTRL MS WILL CONT TO MOVE NWD TDY. THE BOUNDARY
WILL REACH NRN MS AROUND MIDDAY AND TO THE TN/MS BORDER AROUND 00Z.
A SFC LOW WILL TRACK ALONG THE BOUNDARY LATE TNT.

ELEVATED TSTMS ARE ALREADY OCCURRING WITH THE MAIN THREAT THIS
MORNING BEING LARGE HAIL. AS THE BOUNDARY MOVES NWD LATER TDY...SFC
INSTABILITY WILL INCREASE AND THE RISK OF STORMS CONTAINING DAMAGING
WINDS AND POSSIBLE TORNADOES WILL EXIST THIS AFTERNOON AND
EVENING...ESPECIALLY IN THE SRN 2/3RDS OF THE CWA.

WILL CONTINUE TO MONITOR THE SITUATION AND UPDATE FCSTS AND OUTLOOK
PRODUCTS AS NEEDED THROUGHOUT THE DAY.

.MEG...NONE.

SWC
Hazardous weather outlook, Apr 6, 7:32 AM CDT, 3 hours 27 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-071000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
732 AM CDT SUN APR 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND
TONIGHT ACROSS NORTH MISSISSIPPI...AND PORTIONS OF EAST ARKANSAS AND
WEST TENNESSEE...GENERALLY SOUTH OF A LINE FROM MARKED TREE
ARKANSAS...TO JACKSON TENNESSEE...TO SAVANNAH TENNESSEE.

THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE
REMAINDER OF THE MID-SOUTH TODAY AND TONIGHT...MAINLY DURING THE
AFTERNOON AND EVENING HOURS.

THE COLD FRONT THAT MOVED THROUGH THE AREA FRIDAY NIGHT WILL RETURN
NORTHWARD TODAY AS A WARM FRONT. A STRONG AREA OF LOW PRESSURE WILL
MOVE ALONG THE FRONT...AND APPROACH THE MID-SOUTH THIS EVENING. THE
ASSOCIATED COLD FRONT WILL MOVE THROUGH THE AREA OVERNIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE
AFTERNOON HOURS...AND CONTINUE INTO TONIGHT. THERE WILL BE THE
POTENTIAL FOR LARGE HAIL...DAMAGING WINDS...AND A FEW TORNADOES.
LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. THE GREATEST THREAT OF
SEVERE WEATHER APPEARS TO BE AFTER 3 PM THIS AFTERNOON...BUT SEVERE
STORMS CANNOT BE RULED OUT PRIOR TO THAT TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 10:38 AM CDTSevere Thunderstorm WarningMEGLawrence37 min
Apr 6, 11:21 AM CDTSevere Thunderstorm WarningMEGSt. Francis39 min
Apr 6, 11:47 AM CDTSevere Thunderstorm WarningMEGCrittenden, Cross43 min
Apr 6, 12:13 PM CDTSevere Thunderstorm WarningMEGMississippi, Poinsett47 min
Apr 6, 12:45 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene45 min
Apr 6, 1:00 PM CDTSevere Thunderstorm WarningMEGMississippi45 min
Apr 6, 1:09 PM CDTSevere Thunderstorm WarningMEGClay36 min
Apr 6, 2:38 PM CDTSevere Thunderstorm WarningMEGClay, Greene37 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.